Nebraska, 2022Drought in Nebraska, September 1 to 30, 2022
September 1 to 30, 2022 · NWS FSD · 2 events in 2 counties and zones
A persistence of above normal temperatures and minimal precipitation maintained or worsened long-term drought conditions.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- $4.7 million
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A persistence of above normal temperatures and minimal precipitation maintained or worsened long-term drought conditions.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 31, 9:42 PM CST, 2 hours 18 minutes earlier.
Area forecast discussion, Aug 31, 9:42 PM CST, 2 hours 18 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
1042 PM CDT Wed Aug 31 2022
.SHORT TERM...(This Evening through Thursday)
Issued at 222 PM CDT Wed Aug 31 2022
KEY MESSAGES:
1. A hot afternoon across the area, though humidity low.
2. Scattered storms still likely over Nebraska; may slide east.
3. Hot on Thursday, with a front arriving Friday.
4. Much cooler this weekend, but dry.
5. Trends support warmer and dry conditions into next week.
THIS AFTERNOON/EVENING: Despite the lack of any strong surface
winds, temperatures continue to climb into the upper 80s to lower
90s this afternoon. A weak inverted trough does reside across
northern Nebraska into Central South Dakota, with modest pooling of
increased dew points into the lower 60s over northern and
northeastern Nebraska. A shortwave moving across the Nebraska
panhandle will continue to move east southeast into the evening. The
environment ahead of this wave is highly supportive of
convection, with a pocket of 2000 J/KG MLCAPE, and minimal
inhibition. Shear however remains weak at less than 20 knots.
Anticipating convection to continue to develop in an area of
increased surface convergence from Oneill to North Platte this
afternoon. Given weak east to southeast steering flow between
10-15 knots, most of this convection will be driven eastward by
convective cold-pool development, with an expectation that new
updrafts will likely form on the leading edge of outflow.
Soundings along and south of the MO river indicate an increased
inverted-V appearance, with DCAPE pushing 1200 J/KG, so convective
and non-convective strong outflows will be the dominant risk.
CAMs have picked up on this signal, but could be too slow in
pushing outflow north and east. Nevertheless, certainly feel it's
possible to have a 40 to 60 mph wind in areas along and south of
the MO river and further east towards Highway 20 into the very
early evening. The one limiting factor to new convection will be
the increasing inhibition as the outflow slides east. The
remaining convection will likely push southward into southern
Nebraska after 00Z.
TONIGHT: Convection should begin to wane by 02Z as the strongest
synoptic lift pushes into southern Nebraska. Clearing skies, light
winds and low temperatures into the upper 50s to lower 60s are
likely into Thursday morning.
THURSDAY: Another very warm day is likely on Thursday as surface
winds turn to the southwest and may increase slightly in speed.
Highs again climb into the upper 80s to lower 90s in most locations,
potentially into the mid-90s over south central SD. While not a
great risk, can't discount the potential for diurnally based
convection to form along weak low-lvl convergence zone just south of
Highway 20 late in the afternoon/evening. Will indicate a very low
PoP for this potential.
.LONG TERM...(Thursday Night through Wednesday)
Issued at 222 PM CDT Wed Aug 31 2022
FRIDAY: A cold front enters the CWA from the northwest early Friday.
South of this boundary, temperatures should increase quickly during
the morning, likely climbing into the upper 80s to lower 90s by
early afternoon. Isolated to scattered convection may be possible
ahead of this boundary in eastern Nebraska and northwestern Iowa by
late afternoon, but inhibition (and forcing) remains slightly
limiting. Will maintain a low PoP that decreases after sunset.
SATURDAY-SUNDAY: High pressure moving through the western Great
Lakes will lead to a great weekend in the Tri-State area. Highs on
Saturday with a light easterly wind stay in the 70s to lower 80s. A
nearly carbon-copy day to Saturday is expected for Sunday, though
temperatures could climb a degree or two warmer. Dry conditions are
expected.
MONDAY-WEDNESDAY: Mid-lvl heights begin to build eastward through
the first half of next week. There remains some uncertainty in
medium range models in how they handle the weak vorticity that
continues to stream into the Southern Plains through the upcoming
weekend. While both ECMWF/GFS both organize a weak upper low, they
differ considerably on the track of where this disturbance ends
up. For now, regardless of solution, the idea that the Tri-State
area remains on the northwestern edge of any precipitation risks,
while favoring warmer than normal temperatures.
&&
.AVIATION...(For the 06Z TAFS through 06Z Thursday Night)
Issued at 1041 PM CDT Wed Aug 31 2022
Thunderstorms have dissipated across the area leaving an area of
6000 to 25000 ft ceilings south of I-90. These clouds will
gradually dissipate as the move east-southeast leaving mostly
clear skies by 12Z. After that, VFR conditions are expected
through 06Z Friday. Winds will also remain at less than 10 kts.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&
SHORT TERM...Dux
LONG TERM...Dux
AVIATION...Schumacher
Hazardous weather outlook, Aug 31, 3:33 AM CST, 20 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
433 AM CDT Wed Aug 31 2022
IAZ001>003-012>014-021-022-032-MNZ071-072-080-081-089-090-097-098-
SDZ038>040-050-052>062-064>067-010945-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Cherokee-Buena Vista-Ida-
Lincoln-Murray-Cottonwood-Nobles-Jackson-Pipestone-Rock-Beadle-
Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Moody-Brule-
Aurora-Davison-Hanson-McCook-Minnehaha-Douglas-Hutchinson-Turner-
433 AM CDT Wed Aug 31 2022
This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, central South Dakota, east central South
Dakota, south central South Dakota and southeast South Dakota.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Elevated fire danger is possible at times through this week due to
warming temperatures and dry conditions. Showers and storms may be
possible across parts of northwest Iowa Friday afternoon and
evening. Severe weather is uncertain as of now.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
IAZ020-031-NEZ013-014-SDZ063-068>071-010945-
Plymouth-Woodbury-Dixon-Dakota-Charles Mix-Bon Homme-Yankton-Clay-
Union-
433 AM CDT Wed Aug 31 2022
This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, northeast Nebraska, south central South Dakota and southeast
South Dakota.
.DAY ONE...Today and tonight.
Isolated showers and storms are possible this afternoon and evening.
Some of the storms could be severe with damaging winds to 60 mph.
The main time frame for isolated severe weather would be between 4 pm
to 10 pm.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Elevated fire danger is possible at times through this week due to
warming temperatures and dry conditions. Showers and storms may be
possible across parts of northwest Iowa Friday afternoon and
evening. Severe weather is uncertain as of now.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, Aug 31, 6:13 PM CST, 5 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
713 PM CDT WED AUG 31 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM HAIL 1 W VERMILLION 42.78N 96.95W
08/31/2022 M0.88 INCH CLAY SD PUBLIC
REPORTED VIA SOCIAL MEDIA WITH PHOTO.
&&Local storm report, Aug 31, 7:20 PM CST, 4 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
820 PM CDT WED AUG 31 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM HAIL 1 SE VERMILLION 42.77N 96.91W
08/31/2022 E0.75 INCH CLAY SD TRAINED SPOTTER
&&Local storm report, Aug 31, 7:23 PM CST, 4 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
823 PM CDT WED AUG 31 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0646 PM HAIL 3 NNW NEWCASTLE 42.70N 96.90W
08/31/2022 E0.70 INCH DIXON NE PUBLIC
&&Drought, Dakota
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Dakota forecast zone
- Crop damage
- $3.3 million
- Reported by
- Drought Monitor
- Coordinates
- 42.391, -96.564 (the zone’s center; the record gives no point)
Precipitation at Sioux City was around 25 percent of normal, with temperatures from 2 to 3 degrees above normal during September. Extreme (D3) drought conditions worsened to exceptional (D4) at the start of the month. Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.
Drought, Dixon
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Dixon forecast zone
- Crop damage
- $1.4 million
- Reported by
- Drought Monitor
- Coordinates
- 42.493, -96.868 (the zone’s center; the record gives no point)
Precipitation at Concord and Newcastle was 25 to 50 percent of normal, with temperatures 2 to 3 degrees above normal during September. Extreme (D3) drought conditions worsened to exceptional (D4) at the start of the month. Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Arizona, September 1 to 7, 202225 deaths · 16 events
- Excessive Heat in Nevada, September 1 to 4, 20228 deaths · 7 events
- Wildfire in Washington, September 1 to 30, 2022$34 million · 1 event
- Damaging Wind in Florida, September 1, 20221 death · 1 injured · 54 kt wind · 1 event
- Drought in South Dakota, September 1 to 30, 2022$17 million · 10 events
- Drought in Iowa, September 1 to 30, 2022$9.2 million · 8 events
- Heat in Minnesota, September 1, 202214 injured · 1 event
- Wildfire in Idaho, September 1 to 30, 2022$800,000 · 1 event
- Wildfire in Idaho, September 1 to 30, 2022$200,000 · 1 event
- Wildfire in Washington, September 1 to 29, 2022$190,000 · 1 event
- Drought in Oklahoma, September 1 to 30, 202249 events
- Wildfire in Idaho, September 1 to 30, 2022$100,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1057340, 1057341.